Unconfirmed reports are circulating on social media that the Islamic State group carried out a chemical attack while battling Kurdish forces in Kobani. Several journalists reporting from the ground on Tuesday night — and at least one Kurdish official — said they were aware of such reports, but that doctors lack necessary equipment to diagnose the cause of Kurdish victims’ complaints. The patients said they had difficulty breathing, and many had burns on their skin, teary eyes and swollen lips. Syria (as well as Iraq) is thought to possess chemical weapons, and the U.S. and coalition forces have feared that such weapons might fall into ISIS hands.
“It could have been a silent missile or a missile placed in the neighborhood beforehand,” co-chair of the Democratic Union Party (PYD) Asya Abdullah told the Kurdish Question. “Many people have lost consciousness and are struggling to breathe and see. We are investigating the situation but do not have the necessary technical equipment or expertise.”
Journalists reporting from the border of Kobani and Turkey reportedly spoke to doctors on the scene who confirmed the PYD’s description of victims. Al Aan TV reporter Jenan Moussa posted on Twitter that a doctor said “victims who are on their way to clinic speak of following symptoms: teary eyes, suffocation and skin burns.” Victims also had “swollen lips,” Moussa added.
Kurdish affairs analyst Mutlu Civiroglu spoke to one of four remaining doctors inside Kobani, who told him all victims were civilians.
“Several patients came to health center at 11:10pm with burn in the throat & as well as complaining about headache, though their situation is NOT very severe,” Dr. Ahmed reportedly told Civiroglu. “We are NOT sure what the cause is yet, but we are planning to send affected patients to Suruc [neighboring city in the Turkish side of the border] in the morning for further examination.”
Reports of a similar chemical attack surfaced last week in Kobani, when several Kurdish fighters’ bodies appeared to show signs of blistering.
“Burns and white spots on the bodies of the dead indicated the use of chemicals, which led to death without any visible wounds or external bleeding,” Kurdish health minister Nisan Ahmed told Middle East Review of International Affairs journal.
There have been rumors that ISIS militants have obtained chemical weapons. Given that Kobani is on the Syrian border with Turkey, the weapons could have come from an undisclosed Syrian stockpile that used to belong to the Damascus regime.
After the Bashar Assad regime carried out a chemical attack that killed nearly a thousand people last year, it was forced to dismantle and surrender stockpiles. A year after the attack though, the U.S. State Department said that a “number of critical issues remain unresolved” about the Syrian president’s chemical weapons.
The substance allegedly being used in Kobani has yet to be confirmed. However, there have been several chlorine attacks in Syria since Assad was supposed to have surrendered his weapons cache. Chlorine is not banned under the Chemical Weapons Convention but when used in large concentrations it can be weaponized. Symptoms of chlorine attacks include teary eyes, a burning sensation in the throat, the sensation of suffocation and a headache.
ISIS has been battling Kurdish fighters in Kobani for over a month, trying to consolidate territory from their de-facto headquarters in Raqqa to the Turkish border. Despite an increase in U.S-led coalition airstrikes and aid drops aimed at pushing insurgents back and helping Kurdish fighters, the battle for Kobani continued Tuesday night.